Maine, 2017Flood in Maine, May 3 to 7, 2017
May 3 to 7, 2017 · NWS CAR · 1 event in 1 county or zone
Late season snow melt and heavy rains contributed to elevated lake and pond levels across northern Aroostook county. The rising waters encroached on roads and the foundations of some structures which led to minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late season snow melt and heavy rains contributed to elevated lake and pond levels across northern Aroostook county. The rising waters encroached on roads and the foundations of some structures which led to minor flooding. The rising water levels also lifted ice which still covered some lakes. The ice damaged some decks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 3, 7:39 AM EST, 21 minutes earlier.
Area forecast discussion, May 3, 7:39 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
839 AM EDT Wed May 3 2017
.SYNOPSIS...
A cold front will cross the area today followed by high pressure
on Thursday. Low pressure will approach on Friday and track west
of our area Friday night into Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
8:40 AM Update: Have adjusted temperature and dew point based on
latest observations. No other changes.
Low clouds remain across much of the area early this morning.
However, most of the region is rain free. Some showers will be
scattered around, especially across the north and west today, as
a cold front moves through. Water vapor imagery shows an upper
level shortwave low moving toward the region. This may enhance
the chances for showers during the midday. Otherwise, today
will remain cloudy across the north and cloudy to partly sunny
Downeast. High pressure pushing in from the west will then bring
drier air into the region tonight which will bring clearing
skies from west to east. Tonight will be cool with a
northwesterly breeze and temperatures dropping into the 30s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Dry weather expected for Thursday and then another wet event
starting late Friday and continuing into the weekend.
High pres slides into the Gulf of Maine on Thursday providing
dry weather and near normal temps. The high is forecast to lift
to the ne through the nw Atlc as low pres moves through the Ohio
Valley. Clouds will be on the increase Thursday night w/sse
winds setting up helping to bring llvl moisture into the region
later at night. The clouds will hold temps up w/overnight
readings generally in the 40s.
The sse flow will allow for some light rain to break out across
the far western areas by 12Z(8AM) Friday. It looks like some
llvl convergence will be in place across this portions of the
CWA. High pres over the nw Atlc will allow for a damming effect
to set up and with rain steadily moving in from sw to ne, the
day will be damp and cool. Temps back across the w and nw areas
might not get out of the mid 40s w/the se wind established. The
rest of the region is forecast to see temps in the lower 50s at
best and this could be too warm given that 925mb temps are
forecast to be averaging 3-4C during the day. The NAM guidance
tends to do well w/this type of setup and decided to blend it in
w/the raw temp guidance to show readings below normal through
the day. The rain should overspread the entire CWA by late
afternoon(5-6PM).
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Heavy rainfall is expected into Saturday evening with unsettled
and showery weather right into early next week.
It looks like some heavy rain will set up across the CWA Friday
night and continue into Saturday as low pres lifts up across
NYS. A strong inflow from the Gulf of Mexico and the Atlc will
lead to heavy the rainfall. The question attm is where will this
heavy rainfall set up? The 00Z runs of the GFS and Canadian
Global support a slug of heavy rainfall pushing in across the
Downeast region and eastern Washington County. These two set of
guidance move the heavy rain axis quickly to the east by
Saturday morning. The ECMWF offers a different solution
w/bringing the heavy rainfall further north and west, but still
along the eastern 1/2 of the region. It holds onto the heavy
rainfall longer and hence delivers more rainfall especially the
eastern sections including eastern Aroostook and Washington
County. It has been consistent over the last 3 runs. All the
guidance points to a range of 1-3 inches of rainfall by Saturday
night w/higher amounts in the upslope regions and across the
eastern sections. All the guidance points to heavy rain ending
by Saturday night as the best forcing pushes off to the e.
Low pres is forecast to lift through Quebec Saturday night right
through Sunday w/on and off rain during this timeframe. Temps
during this timeframe will be below normal especially during the
day. Rivers and streams are running high and hydro dams have
been releasing water over the last week due to lakes and ponds
filling up. This latest bout of rain could lead to further
rises and releases. Some rivers and streams could reach bankful
and even spill out of their banks. See the hydrology section
below.
As stated above, unsettled pattern to remain in place and the NE
region stays in a blocking pattern w/the upper low slowly
moving across the region. This will mean showers through the
period and a continuation of below normal temps. Springlike
weather does not look to be in the offing for a while.
&&
.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: IFR conditions early this morning will improve to
MVFR across the north and VFR Downeast. Conditions should
improve to VFR across the area tonight with clearing skies.
SHORT TERM: VFR for Thursday into Thursday night. A sse flow
setting up Friday will bring some llvl moisture into the region
w/conditions dropping to MVFR and IFR especially KBGR and KBHB.
Rain will overspread the entire region by late in the day w/all
terminals dropping to IFR and perhaps LIFR by Friday night.
IFR/LIFR to continue into Saturday for all terminals w/heavy
rain expected.
&&
.MARINE...
NEAR TERM: A SCA will be up today for winds gusting up to 25 kt
and seas up to 7 ft. Winds may subside late tonight but seas
will remain above 5 ft into Thursday morning.
SHORT TERM: SCA to set up Friday night and continue this way
through Saturday. SSE winds will increase to 20-25 kts w/seas
building to 9-11 ft by Saturday. Winds will drop off later
Saturday night into Sunday but seas look like they will stay up
in the 6-8 foot range.
&&
.HYDROLOGY...
Larger rivers such as the St. John and Aroostook Rivers will
remain elevated, but are expected to crest and start falling
back today into Thursday. The Fish River is at action stage and
should crest later today and remain w/in its banks. Some lakes
and ponds across the region will start to recede bit tonight
into Thursday as dry weather settles in.
Attention stays on a major rain event which is possible late
Friday and into the weekend. At this time it appears that the
heaviest rainfall will occur Friday night through Saturday.
Rainfall totals of 1 to 3 inches are expected across the region,
with the potential for higher amounts. The heavy rain combined
with saturated soils in some areas will cause significant rises
along area rivers, streams, lakes, and ponds. This event will be
closely monitored over the next couple of days.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for ANZ050-051.
&&
Near Term...Mignone
Short Term...
Long Term...
Aviation...Mignone/
Marine...Mignone/
Hydrology...
Hazardous weather outlook, May 3, 2:14 AM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
314 AM EDT Wed May 3 2017
MEZ001>006-010-011-015>017-029>032-040715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
314 AM EDT Wed May 3 2017
This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Far Northern Maine...Interior
DownEast Maine...North Central Maine...Northern Maine and West
Central Maine.
.DAY ONE...Today and Tonight.
Water levels will continue to be elevated on area streams, ponds, and
lakes the next couple of days, especially in areas from the central
highlands to the Saint John Valley. Larger rivers will also be
elevated, but are not expected to flood.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A wet weather system will move across the region late Friday and into
the weekend. At this time it appears that the heaviest rainfall will
occur Friday night and Saturday. Rainfall totals of 1 to 3 inches are
expected across the region with the highest amounts most likely over
eastern areas. The heavy rain combined with saturated soils in some
areas may cause significant rises along area rivers, streams, lakes,
and ponds. We will continue to closely monitor the flood threat over
the next couple of days.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-040715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
314 AM EDT Wed May 3 2017
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- May 3, 8:00 AM EST to May 7, 2:00 PM EST
- Where
- Aroostook County, 18.12 mi W of Skerry to 1.69 mi WNW of Mapleton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 46.682, -68.862
Late season snow melt and heavy rains led to elevated lake and pond levels. The rising waters encroached on roads and the foundations of some structures which led to minor flooding. Minor flooding was reported along Portage Lake...Soldier Pond and Long Lake. Route 162 in Sinclair was reduced to one lane due to rising water from Long Lake. The water also encroached on the causeway which leads to Pelletier Island in Long Lake. The rising water also lifted ice which still covered some lakes. The ice damaged the decks of some structures.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 3 to 4, 20171 death · $10,000 · 23 events
- Tornadoes and Flash Flooding in Texas, May 3, 2017$651,000 · EF1 · 49 events
- Flash Flooding and Hail in Louisiana, May 3, 2017$1.2 million · 2.75 in hail · 35 events
- Strong Wind in Mississippi, May 3 to 4, 2017$81,000 · 8 events
- Hail in Texas, May 3, 2017$27,000 · 1.75 in hail · 30 events
- Hail and Damaging Winds in Louisiana, May 3, 2017$50,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Arkansas, May 3, 2017$30,000 · 1 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 201725 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3, 201713 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3, 201710 events
- Flash Flood and Hail in Texas, May 3, 2017$11,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 20179 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702176.